Babies overdosing on Benadryl raises concerns - WAOW - Newsline 9, Wausau News, Weather, Sports

Babies overdosing on Benadryl raises concerns

Posted:
WAUSAU, Wis. (WAOW) -

Several cases in the United States are showing babies are overdosing on Benadryl as parents use it as a sleeping aid for their child.

Benadryl, a common over the counter medication, is used to help fight allergies.

Marathon County's Director Family Health and Communicable Disease, Eileen Eckardt said Benadryl is not recommended for children under two, and should never be used as a sleep aid.

"Its really sad that a parent thought they needed to give Benadryl to help soothe a child when it's not safe for the child" said Eckardt.

On Monday, a baby overdosed on the drug in Ohio, after the babysitter gave it to him to help him sleep.

Professionals say instead of using drugs, there are always other options to help put your child to bed.

"I think the message needs to be people need to practice safe sleep patterns," said Melissa Moore, Marathon County Drug Free Communities Coordinator.

Moore says families should always consult their family doctors if they have any medical questions.

There are no reported cases of babies overdosing from the medicine in Wisconsin.

Powered by Frankly